Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Tucson, AZ

July 23, 2020Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2020, 6:32 AM MST for Pima County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 6:32 AM MST (13:32 UTC)
Expired
Jul 23, 2020, 8:30 AM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 1.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WGUS55 KTWC 231332
FFWTWC
AZC019-231530-
/O.NEW.KTWC.FF.W.0008.200723T1332Z-200723T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
632 AM MST Thu Jul 23 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  The Bighorn Burn Scar in...
  Northeastern Pima County in southeastern Arizona...

* Until 830 AM MST.

* At 632 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the western slopes of the 
  Bighorn Burn Scar in the Catalinas. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bighorn
           Burn Scar.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bighorn Burn Scar.

* Some locations that will experience flash flooding include...
  Eastern Oro Valley and Catalina State Park.

This includes the following streams and drainages...
  Sutherland Wash, Big Wash, and Canada del Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bighorn Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3236 11096 3236 11094 3238 11089 3242 11092
      3242 11093 3242 11095 3240 11098 3239 11098
      3237 11098

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JM
1 follow-up statement
283 
WGUS75 KTWC 231524 RRA
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
824 AM MST Thu Jul 23 2020

AZC019-231534-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-200723T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
824 AM MST Thu Jul 23 2020

...FLASH FLOOD WARNING FOR THE BIGHORN BURN SCAR WILL EXPIRE AT 830 
AM MST THIS MORNING FOR NORTHEASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MST Saturday for 
a portion of Southeast Arizona.

LAT...LON 3236 11096 3236 11094 3238 11089 3242 11092
      3242 11093 3242 11095 3240 11098 3239 11098
      3237 11098

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:51 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 23, 2:51 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
251 AM MST Thu Jul 23 2020

.SYNOPSIS...An increase in shower and thunderstorm activity is
expected through Friday with some of the thunderstorms producing
heavy rain and strong gusty winds. These showers and storms can be
expected to continue into or through the overnight hours as well.
There will be a small decrease in activity later this weekend and
early next week into a more typical monsoon pattern.

&&

.DISCUSSION...The southerly flow and deeper moisture we have been
discussing continues to behave as expected. Surface dew points in
the 60s with precipitable water values now pushing into the 1.6
inch range and probably higher later today. We continue to see
showers with isolated embedded thunderstorms this morning. We're
not going to start the day with sunny skies most places, but it
won't take much today with a convective temperature likely
dropping into the lower 90s with increasing instability
compensating for a little less surface heating. The HRRR organizes
stronger storms in the Santa Rita Mtns south of Tucson in the
late morning hours before pushing slowly northward, with outflows
responsible for an increased apparent movement. Main threat will
be heavy rainfall and flooding over burn scars, with possible
localized flooding issues elsewhere.

Shorter range mesoscale models and our typical ensembles continue
to push a mid level impulse up from the south Friday, which should
serve as another focus for showers and thunderstorms and
additional heavy rainfall concerns.

As the ridge builds back westward and the high center temporarily
reconsolidates overhead early next week, a less favorable
thunderstorm environment will develop despite plenty of moisture
still in place. Storms won't go away but they will slow down. A
favorable high position is expected to return later in the week
for another upswing in thunderstorms.

&&

.AVIATION...Valid through 24/12Z.
Isolated -TSRA/-SHRA into this morning, increasing this afternoon
and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above
15k ft MSL through the period. Sfc winds will be out of the south
to southeast for the entire period 8-12 kts with occasional gusts
in the afternoon hours. Near -TSRA winds gusts to 40 kts will be
possible. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today into the weekend storm coverage intensity
will increase with Thursday and Friday likely being the most
active. The main threats will be thunderstorm gusts of 45 mph or
higher and locally heavy rainfall, which bring an increased risk
of flash flooding/mud flows on area burn scars. Otherwise normal
wind trends, with 20-ft winds generally less than 15 mph through
the period. With the moisture increase comes high humidity levels
resulting in good to excellent overnight recoveries and day time
mins of 25 percent or higher Thursday onward.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM MST this morning through Friday
evening for AZZ504-506-507-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 6:18 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 AM MST Thu Jul 23 2020

AZZ508-512-231400-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
618 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
700 AM MST...

At 617 AM MST, Doppler radar was tracking an area of strong
thunderstorms 14 miles southwest of Chiricahua National Monument, or
10 miles southwest of Sunizona, moving west at 5 to 10 mph.

Winds in excess of 40 mph will be possible with this storm along
with heavy rain.

Locations impacted include...
Elfrida and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 10925 3167 10938 3160 10973 3207 10961
TIME...MOT...LOC 1317Z 104DEG 9KT 3182 10944

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:43 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 23, 6:18 AM MSTSpecial Weather StatementTWCCochise42 min
Jul 23, 6:39 AM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Jul 23, 7:37 AM MSTAreal Flood AdvisoryTWCPima, Pinal57 min
Jul 23, 7:39 AM MSTSpecial Weather StatementTWCPinal36 min
Jul 23, 7:48 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 7:53 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 8:02 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 8:16 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal5 hr
Jul 23, 8:18 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 23, 8:23 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 9:03 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz42 min
Jul 23, 9:14 AM MSTSpecial Weather StatementTWC31 min
Jul 23, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 9:36 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 23, 9:38 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 23, 9:45 AM MSTAreal Flood WarningTWCPima5 hr
Jul 23, 9:53 AM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 23, 10:22 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 11:03 AM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 23, 11:57 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 23, 11:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 1:28 PM MSTSpecial Weather StatementTWC32 min
Jul 23, 1:49 PM MSTAreal Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.